Colorado, 2021Winter Weather in Colorado, December 26, 2021
December 26, 2021 · NWS GJT · 2 events in 2 counties and zones
A deep upper level trough dominated the western United States and kicked out a series of Pacific systems across the region. This wave train impacted western Colorado for several days with a strong cold front accompanying one such system.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level trough dominated the western United States and kicked out a series of Pacific systems across the region. This wave train impacted western Colorado for several days with a strong cold front accompanying one such system. Instability associated with the front led to stronger snow bands along portions of western Colorado. Wind gusts exceeded 50 mph with a strong snow squall that impacted the Highway 40 corridor from Meeker towards Steamboat Springs as visibilities dropped to near zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 26, 4:47 AM MST, 3 hours 43 minutes earlier.
Area forecast discussion, Dec 26, 4:47 AM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
447 AM MST Sun Dec 26 2021
.SHORT TERM...(Today through Monday)
Issued at 439 AM MST Sun Dec 26 2021
Satellite imagery early this morning shows several areas of
scattered to broken low / mid clouds streaming in from the
southwest. Radar returns have been steadily increasing the last 2
hours or so across eastern Utah / western Colorado. Expect this
trend to continue as the current fast-moving disturbance spins
around the parent trough and moves through our region today. As
previously mentioned, there'll be no lack of wind today as the 170+
knot jet streak moves overhead the southern CWA. Winds will easily
push 50+ mph across the highest terrain...leading to instant
whiteout conditions. Even well-protected valley floors will see
gusts approaching 40 mph with stronger gusts in exposed low
elevations. Thus, any snow that does fall in low elevations during
the strong winds will contrbiute to reduced visibilities and
difficult travel. This morning, most of the low valleys will see
precipitation start out as rain, then transition to snow as colder
air moves in. Still looking at 5-10 inches in most mountain zones
with some of the high elevations approaching 15+ inches. Kept the
status quo with highlights.
Temperatures remain near to just above normal today before lowering
to near to below normal to start the new week tomorrow. Thanks to
increased cloud cover, lows will settle around 5-10 degrees above
normal.
.LONG TERM...(Monday night through Saturday)
Issued at 439 AM MST Sun Dec 26 2021
Height sigma charts on the storm track maps keep a deep trough in
place across Western NOAM until further notice. This means the wave
train will continue to impact much of the West as the northern
stream drifts southward through mid week. With the jet diving
farther south, colder air will be filtering into the CWA and below
normal temperatures will continue. Our northern CWA will be
especially hit hard with highs in the basins and valleys struggling
to hit the 20 degree mark in the afternoons. The next storm arrives
by Monday mid-day with another passing through Wednesday into
Thursday before we slowly dry out for a short spell. The storm at
the end of the week could be impressive with a mixture of southern
stream moisture and northern stream cold. Gonna be a busy weather
week with many details yet to be ironed out. The skiing will be
improved but the travel getting there may not.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 439 AM MST Sun Dec 26 2021
A disturbance moving through the region will increase shower
coverage and intensity through the day today. Expect snow to be
the predominate precipitation type above 4-6K feet MSL. Strong
winds associated with this system will result in areas of blowing
snow and lowered visibilities at the surface with strong LLWS off
the deck. Anticipate MVFR/IFR to be common with areas of LIFR in
heavy snow and blowing snow. Winds should decrease after sunset
Sunday evening but still remain breezy at some locations as
showers move off to the east with lingering showers near the
divide.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory from 8 AM this morning to 4 PM MST this afternoon
for COZ001-006-011-020.
Winter Storm Warning until 5 AM MST Monday for COZ004-009-010-
012-013-019.
Winter Weather Advisory until 5 AM MST Monday for COZ003-005-017-
018.
Winter Weather Advisory until 11 PM MST this evening for COZ002-
008.
UT...Wind Advisory from 8 AM this morning to 4 PM MST this afternoon
for UTZ022-027-029.
Winter Storm Warning until 5 AM MST Monday for UTZ023.
Winter Weather Advisory until 5 AM MST Monday for UTZ028.
&&
SHORT TERM...SS
LONG TERM...SS/15
AVIATION...SSHazardous weather outlook, Dec 26, 4:02 AM MST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
402 AM MST Sun Dec 26 2021
COZ001>014-017>023-UTZ022>025-027>029-271115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
402 AM MST Sun Dec 26 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Wind and snow increase today as a strong disturbance moves
through the area. This system will bring very strong winds and
considerable snowfall accumulations across the mountains. Wind
combined with snow will likely result in whiteout conditions for
travelers in the high country.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A seemingly endless series of disturbances will move across the
region throughout the week ahead bringing continued snow chances
for much of the forecast area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Dec 26, 6:59 AM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
659 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 AM NON-TSTM WND GST 2 NW MONTROSE 38.51N 107.90W
12/26/2021 M48 MPH MONTROSE CO ASOS
&&
NLLocal storm report, Dec 26, 8:24 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
824 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 AM NON-TSTM WND GST 16 NW MOAB 38.75N 109.75W
12/26/2021 M46 MPH GRAND UT ASOS
ASOS STATION KCNY 16 NW MOAB.
0753 AM NON-TSTM WND GST 2 NW MONTROSE 38.50N 107.90W
12/26/2021 M51 MPH MONTROSE CO ASOS
ASOS STATION KMTJ MONTROSE RGNL AIRPORT.
0753 AM NON-TSTM WND GST 4 W TELLURIDE 37.94N 107.88W
12/26/2021 M46 MPH SAN MIGUEL CO MESONET
MESONET STATION CO055 145S070 TELLURIDE.
0749 AM NON-TSTM WND GST 3 SSW EMMA 39.35N 107.09W
12/26/2021 M45 MPH PITKIN CO MESONET
MESONET STATION CRWC2 THE CROWN, BASALT
3WSW.
0748 AM NON-TSTM WND GST 7 E ESCALANTE FORKS 38.57N 108.28W
12/26/2021 M46 MPH MONTROSE CO MESONET
MESONET STATION CMEC2 COTTONWOOD BASIN.
0727 AM NON-TSTM WND GST 57 NE ELGIN 39.47N 109.29W
12/26/2021 M45 MPH UINTAH UT MESONET
MESONET STATION UPRU1 UPR P.R. CANYON, MACK
28NW.
0726 AM NON-TSTM WND GST 1 W DOUGLAS PASS 39.60N 108.82W
12/26/2021 M74 MPH GARFIELD CO MESONET
MESONET STATION CO098 139S034 DOUGLAS PASS.
&&Local storm report, Dec 26, 8:28 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
828 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 AM SNOW 2 SSW TELLURIDE 37.91N 107.83W
12/26/2021 E6.0 INCH SAN MIGUEL CO PUBLIC
0.85 SWE SNOW DEPTH 40 IN.
0726 AM SNOW 4 NNW MOUNT CRESTED BUT 38.96N 106.99W
12/26/2021 E1.0 INCH GUNNISON CO PUBLIC
0.11 SWE 39.5 SNOW DEPTH.
0701 AM SNOW 2 SSW SNOWMASS VILLAGE 39.18N 106.95W
12/26/2021 E1.9 INCH PITKIN CO PUBLIC
0.13 SWE 51.4 IN. SNOW DEPTH.
&&Winter Weather, Central Yampa River Basin
- When
- December 26, 8:30 AM MST to 1:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Generally 1 to 3 inches of snow fell across the area. A snow squall moved through the area with the automated sensor at the Meeker Coulter Field Airport recording visibility of less than 1/4 mile and a peak wind gust of 55 MPH. This same squall previously impacted the Craig area and produced visibility of less than 1/4 mile and gusts of 40 to 50 MPH for 20 minutes at the Craig-Moffat Airport. The squall continued along Highway 40 and produced less than 1/4 mile visibility and gusts up to 38 mph at the Yampa Valley Regional Airport in Hayden.
Winter Weather, Upper Yampa River Basin
- When
- December 26, 10:00 AM MST to 11:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Generally 1 to 3 inches of snow fell across the area. A snow squall moved through the area with the automated sensor at the Steamboat Springs Airport/Bob Adams Field recording visibility of less than 1/4 mile and a peak wind gust of 45 MPH as it moved from Hayden to Steamboat Springs along Highway 40.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, December 26 to 27, 20212 deaths · 3 injured · 2 events
- Blizzard and Heavy Snow in North Dakota, December 26 to 27, 202133 events
- Heavy Snow in Minnesota, December 26 to 27, 202122 events
- Dense Fog in Kentucky, December 26, 202120 events
- Heavy Snow in North Dakota, December 26 to 27, 202118 events
- High Wind in New Mexico, December 26, 2021$5,000 · 72 kt wind · 17 events
- Heavy Snow in Idaho, December 26, 202116 events
- Extreme Cold and Heavy Snow in Montana, December 26 to 30, 202152 kt wind · 15 events
- Blizzard and Heavy Snow in Minnesota, December 26 to 27, 202115 events
- Heavy Snow in Idaho, December 26 to 29, 202112 events
- Dense Fog in Illinois, December 26, 202111 events
- Cold in Montana, December 26 to 31, 202111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990952, 990953.